Alert archive / Kansas / High Wind Watches in 2011
High Wind Watch 5, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Dec 30, 2011, 3:09 PM CST for 19 counties in Kansas. It took effect at Dec 31, 2011, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2011, 3:09 PM CST (21:09 UTC)
- In effect from
- Dec 31, 2011, 12:00 PM CST
- Expired
- Dec 31, 2011, 2:59 AM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3031 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -238 m²/s²
- 0-3 km storm-relative helicity
- -250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372 WWUS73 KDDC 302109 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CST FRI DEC 30 2011 ...HIGH WINDS ARE ANTICIPATED FOR TOMORROW AFTERNOON... .A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL PLAINS FROM THE PACIFIC NORTHWEST ON SATURDAY AFTERNOON WITH AN ASSOCIATED STRONG COLD FRONT. EXPECT WEST TO SOUTHWEST WINDS TO SHIFT ABRUPTLY TO THE NORTHWEST AND INCREASE TO 35 TO 45 MPH WITH POSSIBLE GUSTS FROM 50 TO 65 MPH. KSZ074-084>090-311000- /O.NEW.KDDC.WI.Y.0042.111231T1800Z-120101T0000Z/ STANTON-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JOHNSON CITY...ELKHART...RICHFIELD... HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 309 PM CST FRI DEC 30 2011 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TO 6 PM CST SATURDAY. * TIMING...THE WINDS WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT AROUND NOON TO 2 PM. * WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED...THEN DECREASE RAPIDLY BY 6 PM. * IMPACTS..THE STRONG WINDS CAN MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ030-031-043>046-061>066-075>081-311000- /O.NEW.KDDC.HW.A.0005.111231T1800Z-120101T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT 309 PM CST FRI DEC 30 2011 /209 PM MST FRI DEC 30 2011/ ...HIGH WIND WATCH IN EFFECT SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. * TIMING...THE WINDS WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT AROUND NOON. * WINDS...NORTHWEST WINDS OF 35 TO 45 MPH ARE ANTICIPATED WITH POSSIBLE GUSTS FROM 5O TO 65 MPH. THE HIGHEST WIND GUSTS EXPECTED GENERALLY NORTH OF HIGHWAY 96 AND ALONG INTERSTATE 70. * IMPACTS...HIGH PROFILE VEHICLES ESPECIALLY ON EAST TO WEST ROADWAYS WILL BE THE MOST VULNERABLE TO THE HIGH WINDS. MAKE SURE TO SECURE ANY OUTSIDE ITEMS THAT MAY BE BLOWN AWAY IN THE HIGH WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ 06
1 follow-up statement
697 WWUS73 KDDC 310859 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 259 AM CST SAT DEC 31 2011 ...VERY STRONG WINDS ARE EXPECTED TO DEVELOP TODAY... .A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OVER THE CENTRAL PLAINS TODAY. THIS WILL PUSH A COLD FRONT ACROSS WESTERN KANSAS DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. EXPECT WEST TO SOUTHWEST WINDS TO SHIFT ABRUPTLY TO THE NORTHWEST AND INCREASE TO 35 TO 45 MPH WITH GUSTS FROM 55 TO 65 MPH POSSIBLE. KSZ030-031-043>046-061>066-075>081-311800- /O.UPG.KDDC.HW.A.0005.111231T1800Z-120101T0000Z/ /O.NEW.KDDC.HW.W.0011.111231T1600Z-120101T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY... KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT 259 AM CST SAT DEC 31 2011 /159 AM MST SAT DEC 31 2011/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...THE WIND WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT FROM AROUND 10 AM TO NOON. * WINDS...NORTHWEST WINDS OF 35 TO 45 MPH ARE ANTICIPATED WITH POSSIBLE GUSTS FROM 55 TO 65 MPH. THE STRONGEST WIND GUSTS WILL BE GENERALLY NORTH OF A LINE FROM SCOTT CITY TO PRATT. * IMPACTS...HIGH PROFILE VEHICLES WILL BE THE MOST VULNERABLE TO THE HIGH WINDS. MAKE SURE TO SECURE ANY OUTSIDE ITEMS THAT MAY BE BLOWN AWAY IN THE HIGH WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. && $$ KSZ074-084>090-311800- /O.EXT.KDDC.WI.Y.0042.111231T1600Z-120101T0000Z/ STANTON-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...JOHNSON CITY...ELKHART...RICHFIELD... HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 259 AM CST SAT DEC 31 2011 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING. * TIMING...THE WINDS WILL SHIFT TO THE NORTHWEST WITH A COLD FRONT AROUND 10 AM TO 1 PM. * WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED...THEN DECREASE RAPIDLY BY 6 PM. * IMPACTS..THE STRONG WINDS CAN MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ GERARD
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 30, 2:41 PM CST, 28 minutes earlier.
Area forecast discussion, Dec 30, 2:41 PM CST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 241 PM CST FRI DEC 30 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE POTENTIAL FOR HIGH WINDS, AND FORECAST HIGH TEMPERATURES FOR TOMORROW AFTERNOON. A VERY STRONG SHORTWAVE TROUGH WILL DIVE FROM THE PACIFIC NORTHWEST AND INTO THE CENTRAL PLAINS ON SATURDAY. DRY NORTHWEST FLOW WILL FOLLOW IN ITS WAKE. NO PRECIPITATION IS EXPECTED WITH A DRY ATMOSPHERE. THE NEW ECMWF HAS THE TROUGH FARTHER SOUTH THAN THE NAM AND GFS SO CONFIDENCE IN A HIGH WIND EVENT IS BUILDING FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. THE TROUGH WILL BRING DOWN A STRONG COLD FRONT WITH LOTS OF COLD AIR ADVECTION. INITIALLY THE STRONG WINDS WILL HELP MIX OUT ANY SHALLOW INVERSION AND CAUSE TEMPERATURES TO RISE RAPIDLY FOR A FEW HOURS BEFORE THE COLD AIR ADVECTION CATCHES UP. THE STRONG WINDS WILL BE CAUSED BY EXCELLENT MOMENTUM MIXDOWN AND CAA. BUFKIT SOUNDINGS SHOW MEAN WINDS OF 40KTS OR GREATER JUST ABOVE THE GROUND WITH THE STRONGEST IN THE I-70 TO SCOTT CITY. SO WILL GO WITH A HIGH WIND WATCH FROM SYRACUSE TO ULYSSES AND EAST TO PRATT AND NORTH OF THAT LINE FROM NOON TO 6 PM SATURDAY. WILL ALSO HAVE A WIND ADVISORY SOUTH OF THAT AREA. HIGH TEMPERATURES WILL ALSO BE TRICKY ON MUCH WARM AIR WILL MIX AHEAD OF THE COLD AIR ADVECTION. FOR NOW WILL CONTINUE WITH WARM TEMPERATURES FROM THE MID 50S NORTH TO MID 60S SOUTHEAST. FOR TONIGHT AHEAD OF THE FRONT A LEE TROUGH WILL PUSH INTO SOUTHWEST KANSAS WITH WINDS BECOMING LIGHT IN THE AXIS. CURRENT THOUGHTS ARE THE COLDEST AIR WILL BE IN THE FAR WEST WHERE THE AXIS IS EXPECTED. WILL GO WITH AROUND 30 WEST TO LOW 30S ELSEWHERE. BEHIND THE COLD FRONT ON SATURDAY NIGHT THE WINDS WILL RAPIDLY TAPER OFF AS COLD HIGH PRESSURE SETTLES INTO FAR WESTERN KANSAS. LOWS LOOK TO BE AROUND 20 WEST TO MID 20 EAST. FOR SUNDAY A COOL RIDGE OF HIGH PRESSURE MOVES INTO WESTERN KANSAS WITH WINDS BECOMING LIGHT AND VARIABLE LATE UNDER SOME PARTLY CLOUDY SKIES. HIGHS WILL WARM TO AROUND 40 NORTH AND WEST TO THE MID 40S IN THE MEDICINE LODGE AREA. DAYS 3-7... MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE DEVELOPING ACROSS THE INTERMOUNTAIN WEST EARLY IN THE PERIOD AND EDGING SLOWLY EASTWARD INTO THE WESTERN HIGH PLAINS THROUGH THE END OF NEXT WEEK. ALONG WITH A LACK OF LOW/MID LEVEL MOISTURE, THIS WILL RESULT IN FAIRLY DRY CONDITIONS ACROSS WESTERN KANSAS THROUGH THE END OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN FAIRLY COOL MONDAY AS SURFACE HIGH PRESSURE IS PROJECTED TO DRIFT SLOWLY EAST ACROSS THE CENTRAL PLAINS. THIS WILL RESULT IN FAIRLY LIGHT WINDS ACROSS THE AREA HELPING KEEP THE SAME GENERAL AIR MASS IN PLACE ACROSS WESTERN KANSAS. THE NAM, GFS, AND ECMWF SHOW H85 TEMPERATURES RANGING FROM AROUND TO JUST ABOVE 0C ACROSS SOUTHWEST KANSAS WITH THE WARMER VALUES NEAR AND ALONG THE COLORADO BORDER. ALONG WITH DECREASED CLOUDS, THIS WILL LIKELY KEEP HIGHS PRIMARILY IN THE 40S(F) MONDAY. A GRADUAL WARMING TREND IS STILL EXPECTED OCCUR THROUGH AT LEAST THURSDAY AS UPPER LEVEL RIDGING DEVELOPS ACROSS THE INTERMOUNTAIN WEST AND BEGINS TO EDGE SLOWLY EASTWARD. AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE SATURDAY MORNING. A LEE SIDE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS EASTERN COLORADO TONIGHT. AS A RESULT, SOUTHWESTERLY WINDS OF 10 TO 15KT WILL PREVAIL THROUGH LATE SATURDAY MORNING. A COLD FRONT WILL PUSH ACROSS WESTERN KANSAS SATURDAY AFTERNOON TURNING WINDS NORTHERLY 25 TO 35KT WITH GUSTS UP TO 45KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 61 23 43 / 0 0 0 0 GCK 30 58 21 41 / 0 0 0 0 EHA 30 60 21 40 / 0 0 0 0 LBL 32 63 22 42 / 0 0 0 0 HYS 31 57 25 42 / 0 0 0 0 P28 33 66 27 46 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH SATURDAY AFTERNOON FOR KSZ030-031-043>046- 061>066-075>081. WIND ADVISORY FROM NOON TO 6 PM CST SATURDAY FOR KSZ074-084>090. && FN06/32
Hazardous weather outlook, Dec 30, 4:30 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 430 AM CST FRI DEC 30 2011 KSZ030-031-043>046-061>066-074>081-084>090-311130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 430 AM CST FRI DEC 30 2011 /330 AM MST FRI DEC 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS WILL DEVELOP NEAR INTERSTATE 70 SATURDAY AFTERNOON IN THE 25 TO 35 MPH RANGE WITH GUSTS AS HIGH AS 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:09 PM CST | Wind Advisory | DDC | Barber, Clark, Comanche, Meade, Morton, Seward and 2 more | 19 hr |
Nearby
High Wind Watches in Kansas, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.